Idaho, 2008Flash Flooding and Hail in Idaho, July 22, 2008
July 22, 2008 · NWS MSO · 7 events in 1 county or zone
An upper level trough pushed through North Central Idaho on 07/22/2008 and brought flash flooding, strong winds and hail to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough pushed through North Central Idaho on 07/22/2008 and brought flash flooding, strong winds and hail to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 22, 1:23 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 22, 1:23 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT TUE JUL 22 2008
.DISCUSSION...AN UPPER LOW PRESSURE SYSTEM WILL IMPACT THE REGION
THROUGH THIS EVENING. THE MAIN IMPACTS SHOULD...FIRST...SIGNIFICANT
INSTABILITY SHOULD SUPPORT STRONG TO POSSIBLY SEVERE THUNDERSTORMS
FROM LEMHI COUNTY TO POSSIBLY BUTTE AREA THROUGH THIS AFTERNOON. WITH
A VERY MOIST AIR MASS IN PLACE...SOME STORMS MAY PRODUCE NEAR
FLASH FLOOD TYPE RAINFALL INTENSITIES. THE SECOND CONCERN IS THE
MORE GENERAL AREA OF MODERATE PRECIPITATION THAT IS EXPECTED WITH
THE MOISTURE AND MODEST ATMOSPHERE INSTABILITY FROM THE
CLEARWATERS...BITTERROOTS AND SAPPHIRES TO THE SEELEY LAKE AND
PINTLARS. HOWEVER...WITH THE BEST ENERGY AND MOISTURE FURTHER
SOUTH...AMOUNTS SHOULD NOT BE EXTREME...BUT POSSIBLY LOCALLY
HEAVY. THE THIRD CONCERN IS FROM THE CORE OF THE UPPER LOW
PRESSURE SYSTEM IS IT TRACKS NORTHEASTWARD ACROSS NORTHCENTRAL
IDAHO AND WESTERN MONTANA LATE THIS EVENING. WITHIN THE CORE OF
THIS SYSTEM THERE SHOULD BE SUFFICIENT INSTABILITY TO SUPPORT
ADDITIONAL STORMS...BUT ONLY EXPECTED TO BE ON THE MODERATE TO
POSSIBLY STRONG SIDE.
A DRYER SOUTHWEST FLOW IS EXPECTED TO DEVELOP LATE TONIGHT AND
EARLY WEDNESDAY. ANOTHER WEATHER DISTURBANCE IS EXPECTED TO SHIFT
NORTHEASTWARD ACROSS NORTHERN IDAHO AND WESTERN MONTANA LATE
WEDNESDAY AND SUPPORT A MARGINALLY UNSTABLE ATMOSPHERE. A DRYER
WESTERLY FLOW IS EXPECTED THURSDAY.
FRIDAY THROUGH SUNDAY...A HIGH PRESSURE RIDGE WILL BUILD ACROSS THE
NORTHERN ROCKIES. EXPECT DRY CONDITIONS AND TEMPERATURES INCREASING
INTO THE 90S.
MONDAY AND TUESDAY...MODELS CONTINUE TO AGREE ON THE SOLUTION OF A TROF
OFF OF THE WEST COAST. THIS TROF WILL INCREASE SOUTHWEST FLOW ALOFT
OVER THE REGION AND DRAW IN SOME MIDLEVEL MOISTURE WHICH MAY BE CONDUCIVE
FOR CONVECTION ACROSS SOUTHWEST MONTANA AND CENTRAL IDAHO.
&&
.AVIATION...A MOIST UPPER LOW PRESSURE SYSTEM IS EXPECTED TO
SUPPORT SHOWERS AND SCATTERED THUNDERSTORM ACROSS NORTHCENTRAL
IDAHO AND WESTCENTRAL MONTANA THROUGH THIS EVENING. AS THE AIR
MASS MOISTENS...INCREASING MOUNTAIN OBSCURATIONS WILL OCCUR.
ALSO...LOCAL LOW VISIBILITIES CAN BE EXPECTED WITHIN THE CORE OF
STRONGER STORMS. PARTIAL CLEAR LATE TONIGHT MAY ALLOW SOME LOW
CLOUD AND FOG FORMATION IN SOME VALLEYS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...FLASH FLOOD WATCH FOR THE SALMON RIVER CORRIDOR BETWEEN NORTH
FORK AND WHITEBIRD AND ALSO AREAS NEAR ELK BEND UNTIL 9 PM MDT
/8 PM PDT/ THIS EVENING
...SEVERE THUNDERSTORM WATCH 726 REMAINS IN EFFECT UNTIL 9 PM MDT
FOR LEMHI COUNTY
&&
SHORT TERM...BAUCK
LONG TERM....RPN
AVIATION...BAUCKHazardous weather outlook, Jul 22, 9:36 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1036 AM MDT TUE JUL 22 2008
IDZ009-010-MTZ006-007-231100-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1036 AM MDT TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE NORTH CENTRAL
IDAHO AND WRN MONTANA TODAY AND TONIGHT. AS IT PASSES...STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP OVER LEMHI COUNTY AND SPREAD
NORTHEAST INTO SW MONTANA THIS AFTERNOON AND EVENING. THE MAIN
CONCERNS WITH ANY STORM THAT DEVELOPS WILL BE FOR LARGE
HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ005>008-MTZ002>005-043-231100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
1036 AM MDT TUE JUL 22 2008 /936 AM PDT TUE JUL 22 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES
TODAY. AS THIS SYSTEM PASSES THROUGH THE AREA...WIDESPREAD
SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP
AND LAST INTO THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO LAST LONGER...A FEW HOURS AFTER MIDNIGHT IN
NORTHWEST MONTANA. HEAVY RAIN SHOWERS...GUSTY WINDS AND SMALL HAIL
WILL ALL BE POSSIBLE NEAR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 22, 2:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 20 S SALMON 44.89N 113.89W
07/22/2008 LEMHI ID TRAINED SPOTTER
SEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK
BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.
&&
LAKEEvent by event
3 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.
Flash Flood, Lemhi
- When
- July 22, 2:30 PM MST to 3:15 PM MST
- Where
- Lemhi County, 17.15 mi NW of Forney to 5 mi S of North Fork
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 45.150, -114.600
Mud and debris flows reported along the Middle Fork of the Salmon River at mile markers 13, 15 and 58. At mile marker 15, a significant log jam occured which backed up the river and flooded Greyhound Camp.
Hail, Lemhi
- When
- July 22, 2:39 PM MST to 2:43 PM MST
- Where
- Lemhi County, 23 mi S of Salmon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.837, -113.900
A trained spotter reported hail that was a quarter to half dollar size near Elk Bend.
Flash Flood, Lemhi
- When
- July 22, 2:56 PM MST to 5:56 PM MST
- Where
- Lemhi County, 7 mi W of North Fork to 5 mi N of North Fork
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 45.400, -114.144
Local media received reports of minor debris flows along the North Fork of the Salmon River in and around the town of North Fork, ID and westward towards Shoup, ID from heavy rainfall that fell on the unstable slopes.
Thunderstorm Wind, Lemhi
- When
- July 22, 3:05 PM MST to 3:08 PM MST
- Where
- Lemhi County, Salmon Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.120, -113.880
Salmon AWOS reported 66 mph wind gusts.
Flash Flood, Lemhi
- When
- July 22, 3:10 PM MST to 6:10 PM MST
- Where
- Lemhi County, 25 mi S of Salmon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.808, -113.900
Trained spotter reported several debris flows which resulted in closing of a 10 mile stretch along Highway 93 between Salmon and Ellis from a half inch of rainfall in 30 minutes.
Hail, Lemhi
- When
- July 22, 3:25 PM MST to 4:00 PM MST
- Where
- Lemhi County, 2 mi N of Leadore
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.709, -113.350
A trained spotter reported penny sized hail and 1.50 inches of rain in 40 minutes at Leadore.
Thunderstorm Wind, Lemhi
- When
- July 22, 4:00 PM MST to 4:05 PM MST
- Where
- Lemhi County, Leadore
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 44.680, -113.350
Trained spotter in Leadore reported numerous downed trees along Highway 28.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127970, 127986, 128415, 127981, 128434, 127987, 127983.